Alabama, 2009

Hail and Damaging Wind in Alabama, April 13, 2009

April 13, 2009 · NWS HUN · 7 events in 3 counties and zones

An isolated supercell produced sporadic hail during the early evening hours. No tornadoes developed, but a wall cloud was spotted near the Alabama and Tennessee state line as viewed from northern Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated supercell produced sporadic hail during the early evening hours. No tornadoes developed, but a wall cloud was spotted near the Alabama and Tennessee state line as viewed from northern Madison County. Additional thunderstorms developed during the mid evening hours which produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 13, 2:08 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 13, 2:08 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 PM CDT MON APR 13 2009

.DISCUSSION...

.SHORT TERM.../REMAINDER OF THIS AFTERNOON/
BROKEN LINE OF CONVECTION IS NOW UNDERWAY ALONG PRE-FRONTAL TROF
FROM MIDDLE KY/TN INTO NW AL. ACTIVITY REMAINS MORE WELL-ORGANIZED
TO OUR N. CELLS ARE TRYING TO REMAIN DISCRETE GIVEN PLENTY OF DEEP
LAYER BULK SHEAR. LOW LEVEL CONVERGENCE REMAINS WEAK AND IS A
LIMITING FACTOR SO FAR ACROSS NW AL...ALTHOUGH CU FIELD REMAINS
RATHER SOLID INTO ERN MS. CURRENT HODOGRAPH HAS BECOME MORE LINEAR
AT KGWX/OKOLONA BEHIND THE SFC TROF. HOWEVER...LOW LEVEL SHEAR IS
HIGHER E OF I-65 PER KHTX HODOGRAPH WHICH HAS A 0-1KM BULK SHEAR
VALUE OF 38KT AND 0-2KM SRH OF 123 M2S2. PRIMARY THREATS REMAIN
LARGE HAIL...BUT WILL HAVE TO MONITOR CELL TRENDS AS THEY MOVE
INTO BETTER LOW LEVEL SHEAR ENVIRONMENT.

.LONG TERM.../TONIGHT THROUGH SUNDAY/
IN GENERAL...THUNDERSTORM THREAT WILL WANE FROM WEST TO EAST THIS
EVENING AS COOLER/MORE STABLE AIR MOVES INTO THE REGION. THAT BEING
SAID...NAM/NSSL-WRF BOTH SUGGEST TSRA REGENERATION ALONG THE MAIN
COLD FRONT TONIGHT ALONG PLUME OF 60+ DEWPOINTS ADVECTING INTO
NORTHEAST ALABAMA. NAM IS PROBABLY TOO BULLISH WITH THIS MOISTURE
RETURN...BUT WILL STILL RETAIN SHOWERS/THUNDERSTORMS LIKELY
NORTHEAST THROUGH THE OVERNIGHT HOURS. SHOWERS ARE POSSIBLE THROUGH
THE NIGHT ELSEWHERE AS UPSTREAM OBS /IN PLACES LIKE MISSOURI/ SHOW
LIGHT RAIN BEHIND THE MAIN FRONT.

TUESDAY WILL BE A DREARY DAY ON THE BACKSIDE OF THE DEPARTING
SURFACE LOW...WITH EXTENSIVE CLOUD COVER AND HIGHS ONLY TOPPING OUT
AROUND 60. ALTHOUGH PWATS WILL BE FAIRLY PALTRY /AROUND .5
INCHES/...CAPE VALUES AROUND 50 J/KG SHOULD BE ENOUGH TO SQUEEZE OUT
A LIGHT RAIN SHOWER OR TWO...ESPECIALLY IN THE MORNING.

AFTER AN UNSEASONABLY COOL NIGHT ON TUESDAY /LOWS AROUND
40/...TEMPERATURES THROUGH THE REMAINDER OF THE WORK WEEK WILL
SLOWLY MODERATE AS UPPER RIDGING BUILDS ARCROSS THE SOUTHEAST.
MOISTURE WILL SLOWLY RETURN TO THE AREA ON SATURDAY AS LOW LEVEL
SOUTHEASTERLY FLOW BECOMES MORE SOUTHERLY...WITH THE NEXT SYSTEM
PROGGED TO IMPACT THE CWFA ARRIVING ON THE WEEKEND. STILL IN THE
WARM SECTOR...TEMPERATURES ON SATURDAY SHOULD BE JUST ABOVE NORMAL
DESPITE THE CONSIDERABLE CLOUD COVERAGE...AND DEPENDING ON THE
TIMING OF THE ADVANCING COLD FRONT...SUNDAY MAY BE WARM AS WELL. FOR
NOW...HAVE GONE WITH THE HIGHEST SHOWER/THUNDERSTORM CHANCES FOR THE
WEEKEND ON SUNDAY...IN CONJUNCTION WITH THE FRONTAL PASSAGE.
TEMPERATURES WILL COOL SLIGHTLY FOR THE START OF THE NEXT WORK
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    49  60  40  64  43 /  50  20  10   0   0
SHOALS        48  59  40  66  43 /  30  20  10   0   0
CULLMAN       51  58  39  65  42 /  50  20  10   0   0
FAYETTEVILLE  48  56  39  62  43 /  40  20  10  10   0
ALBERTVILLE   51  60  38  63  42 /  70  20  10   0   0
FORT PAYNE    53  62  39  63  43 /  70  20  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SHORT TERM...KULA
LONG TERM...JLL
Hazardous weather outlook, Apr 13, 11:30 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT MON APR 13 2009

ALZ001>010-016-TNZ076-096-097-140200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1230 PM CDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THIS
AFTERNOON.  SOME THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE
UNLIKELY...BUT CANNOT BE RULED OUT.

THE THREAT OF SEVERE WEATHER WILL EXIST WEST OF INTERSTATE 65
BETWEEN 2 PM AND 5 PM AND EAST OF INTERSTATE 65 BETWEEN 5 PM AND 9
PM THIS EVENING. IN GENERAL...CONDITIONS ARE NOT EXPECTED TO BE AS
FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AS LAST FRIDAY...BUT
MAY STILL BE SUFFICIENT FOR SOME SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE NEXT CHANCE OF THUNDERSTORMS IS EXPECTED NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED THIS AFTERNOON AND EVENING.

KULA

In the hours before

Special weather statement, Apr 13, 3:34 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
434 PM CDT MON APR 13 2009

TNZ097-132215-
FRANKLIN-
434 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 515 PM CDT...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELVIDERE...OR 7 MILES SOUTHWEST OF
WINCHESTER...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINCHESTER.
  COWAN.
  SHERWOOD...SEWANEE.
  ST. ANDREWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
Special weather statement, Apr 13, 4:25 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
525 PM CDT MON APR 13 2009

ALZ005-132300-
LIMESTONE-
525 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 600 PM CDT...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRINITY...OR 7 MILES NORTHWEST OF DECATUR...
MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TANNER...BELLE MINA.
  ATHENS.
  FRENCH MILL.
  CAPSHAW.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
Special weather statement, Apr 13, 4:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 PM CDT MON APR 13 2009

ALZ004-007-132330-
LAWRENCE-MORGAN-
543 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL
630 PM CDT...

AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WREN...OR NEAR MOULTON...MOVING NORTHEAST AT
30 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPEAKE.
  CHALYBEATE SPRINGS.
  NEEL.
  CADDO...HILLSBORO.
  TRINITY...BASHAM.
  DECATUR.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Apr 13, 4:49 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 PM CDT MON APR 13 2009

ALZ006-132330-
MADISON-
549 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 630
PM CDT...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FRENCH MILL...OR 5 MILES EAST OF ATHENS...
MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH HAIL AND BRIEF WIND GUSTS UP TO 40 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARVEST.
  TONEY.
  GLADSTONE...ELKWOOD.
  MERIDIANVILLE.
  FISK...HAZEL GREEN.
  PLEVNA...NEW MARKET.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

CBD
Special weather statement, Apr 13, 5:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 PM CDT MON APR 13 2009

ALZ003-132330-
FRANKLIN-
602 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 630 PM CDT...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATWOOD...OR 9 MILES SOUTHEAST OF RED BAY...
MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DEMPSEY.
  BELGREEN.
  ROCKWOOD...ISBELL.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Apr 13, 5:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT MON APR 13 2009

TNZ096-132345-
LINCOLN-
605 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 645 PM CDT...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TONEY...OR 11 MILES NORTHWEST OF
MERIDIANVILLE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM HAS A HISTORY OF PRODUCING DIME SIZE HAIL.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CASH POINT.
  TAFT...BLANCHE.
  COLDWATER.
  CARMARGO...BELLEVIEW.
  SKINEM.
  MOLINO...HARMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
April 13, 5:15 PM CST to 5:16 PM CST
Where
Lawrence County, 2.36 mi SSE of Wheeler
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.620, -87.230

Nickel sized hail was reported.

Hail, Limestone

When
April 13, 5:19 PM CST to 5:20 PM CST
Where
Limestone County, 1.38 mi N of Tanner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.750, -86.970

Quarter sized hail was reported. Time estimated by radar.

Hail, Limestone

When
April 13, 5:30 PM CST to 5:31 PM CST
Where
Limestone County, 0.69 mi N of French Mill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.780, -86.880

Quarter sized hail was reported on McCully Mill Road.

Thunderstorm Wind, Lawrence

When
April 13, 5:58 PM CST to 6:02 PM CST
Where
Lawrence County, 0.59 mi SSE of Hatton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.563, -87.415

Thunderstorm outflow winds knocked a tree down onto a power line on County Road 236 in the Hatton community.

Hail, Lawrence

When
April 13, 7:10 PM CST to 7:12 PM CST
Where
Lawrence County, 0.84 mi NW of Mountain Home
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.587, -87.282

Nickel sized hail was reported near CR 249 and 250.

Hail, Madison

When
April 13, 8:15 PM CST to 8:16 PM CST
Where
Madison County, 1.38 mi S of Union Grove
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.910, -86.480

Penny sized hail was reported on Butler Road near Union Grove.

Hail, Lawrence

When
April 13, 11:47 PM CST to 11:51 PM CST
Where
Lawrence County, 3 mi E of Moulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.480, -87.227

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159297, 159298, 159302, 159315, 159310, 159303, 159319.